Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 59, NWS Melbourne, FL

June 28, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 28, 1997, 5:02 PM EDT for Brevard County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 5:02 PM EDT (21:02 UTC)
Expired
Jun 28, 1997, 5:50 PM EDT
In force
48 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 282102 RRA
SVRMLB
FLC009-282150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
502 PM EDT SAT JUN 28 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 550 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...NORTHERN BREVARD COUNTY
 
AT 5 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE
INTRSECTION OF I-95 AND RT 50. THROUGH 545 PM THE SEVERE STORMS
WILL DRIFT SOUTH ALONG I-95 TOWARDS SHARPES AND THE BEELINE
EXPRESSWAY.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:10 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 28, 2:10 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT SAT JUN 28 1997

CURRENTLY...CELLS STARTING TO FORM IN CONFLUENT ZONE NORTH OF RIDGE
AXIS.  FIGURE THAT STORMS WILL CONTINUE TO GROW AND MULTIPLY AS PEAK
HEATING OCCURS AND OUTFLOW BOUNDARIES BECOME NUMEROUS.

TONIGHT...SCATTERED EVENING STORMS IN COUNTIES THAT HAD GOOD CHANCE
AFTERNOON POPS.  ELSEWHERE...SLIGHT CHANCE SHOULD BE OKAY.

SUNDAY...SURFACE RIDGE LOOKS LIKE IT WILL REMAIN OVER SOUTHERN PART
OF THE AREA.  MODELS FORECAST SIMILAR PRECIPITABLE WATER VALUES...
ALTHOUGH NONE WERE ABLE TO INITIALIZE 10Z CAPE CANAVERAL SOUNDING
THAT HAD ABOUT 1.4 INCHES.  AVN SHOWS SOME EVIDENCE OF DEEP LAYER
DRYING FILTERING A LITTLE FURTHER NORTH.  I WOULD THINK THAT LOW
LEVEL MOISTURE AND PERSISTENT CONFLUENT ZONE NORTH OF SURFACE RIDGE
WILL YIELD GOOD CHANCE POPS...MAINLY FROM AROUND METRO ORLANDO TO
DAYTONA BEACH.  ELSEWHERE...IT LOOKS LIKE SOUTHWEST STEERING FLOW
WILL REMAIN TOO WEAK AND MOISTURE TOO LIMITED TO RESULT IN HIGHEST
COVERAGE ALONG EAST COAST...WHICH YOU WOULD NORMALLY EXPECT WITH A
WESTERLY COMPONENT THROUGH THE ENTIRE COLUMN.  THEREFORE...COASTAL
AREAS SOUTH OF THE CAPE...AND OKEECHOBEE SHOULD HAVE ABOUT A 30
PERCENT COVERAGE.

LASCODY

In the hours before

Special weather statement, Jun 28, 11:10 AM EDT, 5 hours 52 minutes before
FLZ041-044>047-053-054-058-059-064-501-281630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1110 AM EDT SAT JUN 28 1997

DAYTIME HEATING WILL COMBINE WITH PLENTIFUL LOW LEVEL MOISTURE AND
UNSTABLE CONDITIONS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS.
SCATTERED THUNDERSTORMS WILL INITIALLY FORM DURING THE EARLY
AFTERNOON ALONG THE EAST AND WEST COAST SEA BREEZES. THE EAST COAST
SEA BREEZE WILL THEN MOVE INLAND FROM VERO BEACH SOUTH WHILE NORTH OF
COCOA BEACH IT WILL BE HELD ALONG THE COAST. OTHER THUNDERSTORMS WILL
FORM NEAR LARGER INLAND LAKES.

STORM MOTION TODAY WILL BE SLOW...AT LESS THAN 10 MPH. THIS MAY LEAD
TO LOCAL RAINFALL AMOUNTS OF 2 INCHES OR MORE PER HOUR ...WHICH WOULD
CAUSE FLOODING OF SMALL STREAMS AND HIGHWAYS. THUNDERSTORMS TODAY
WILL PRODUCE POTENTIALLY DEADLY CLOUD TO GROUND LIGHTNING. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH
AND HAIL.

MARINE OUTLOOK...
THUNDERSTORMS WHICH FORM OVER THE PENINSULA MAY MOVE OVER THE
INTRACOASTAL AND ADJACENT COASTAL WATERS...WITH CHANCES OF THIS
OCCURRING INCREASING NORTH OF COCOA BEACH. SOUTH OF VERO
BEACH...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE
INTRACOASTAL WATERS DURING THE EARLY AFTERNOON...BUT DURING THE
REMAINDER OF THE AFTERNOON AND EVENING...ONLY ISOLATED STORMS ARE
EXPECTED.

PETERSEN
Special weather statement, Jun 28, 11:13 AM EDT, 5 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-281630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1110 AM EDT SAT JUN 28 1997

DAYTIME HEATING WILL COMBINE WITH PLENTIFUL LOW LEVEL MOISTURE AND
UNSTABLE CONDITIONS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS.
SCATTERED THUNDERSTORMS WILL INITIALLY FORM DURING THE EARLY
AFTERNOON ALONG THE EAST AND WEST COAST SEA BREEZES. THE EAST COAST
SEA BREEZE WILL THEN MOVE INLAND FROM VERO BEACH SOUTH WHILE NORTH OF
COCOA BEACH IT WILL BE HELD ALONG THE COAST. OTHER THUNDERSTORMS WILL
FORM NEAR LARGER INLAND LAKES.

STORM MOTION TODAY WILL BE SLOW...AT LESS THAN 10 MPH. THIS MAY LEAD
TO LOCAL RAINFALL AMOUNTS OF 2 INCHES OR MORE PER HOUR ...WHICH WOULD
CAUSE FLOODING OF SMALL STREAMS AND HIGHWAYS. THUNDERSTORMS TODAY
WILL PRODUCE POTENTIALLY DEADLY CLOUD TO GROUND LIGHTNING. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH
AND HAIL.

MARINE OUTLOOK...
THUNDERSTORMS WHICH FORM OVER THE PENINSULA MAY MOVE OVER THE
INTRACOASTAL AND ADJACENT COASTAL WATERS...WITH CHANCES OF THIS
OCCURRING INCREASING NORTH OF COCOA BEACH. SOUTH OF VERO
BEACH...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE
INTRACOASTAL WATERS DURING THE EARLY AFTERNOON...BUT DURING THE
REMAINDER OF THE AFTERNOON AND EVENING...ONLY ISOLATED STORMS ARE
EXPECTED.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.